Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 312, NWS Springfield, MO

October 9, 2001Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 9, 2001, 8:47 PM CDT for Newton County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 8:47 PM CDT (01:47 UTC)
Expired
Oct 9, 2001, 9:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 8:55 PM CDTThunderstorm Wind 52 ENeosho, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS53 KSGF 100150
SVRSGF
MOC145-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 930 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 
  70 MPH.  THIS STORM WAS LOCATED 5 MILES WEST NEOSHO...AND MOVING 
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIAMOND BY 900 PM CDT.
   GRANBY BY 905 PM CDT.
   FAIRVIEW BY 920 PM CDT.

THE TOWNS OF NEWTONIA...STARK CITY...RITCHEY AND WENTWORTH ARE ALSO
IN THE PATH OF THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3706 9454 3674 9453 3674 9407 3706 9405

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:40 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Oct 9, 3:40 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT TUE OCT 9 2001

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR WEDNESDAY FOR OUR WESTERN
ZONES.

LOOKS LIKE ACTIVE WEATHER PATTERN SETTING UP AS ADVERTISED THIS
AFTERNOON. EXPANDING AREA OF SHOWERS/STORMS EXTENDS FROM PARSONS
SEWD TO NEAR FORT SMITH. EXPECT THIS AREA OF PRECIP TO CONTINUE
SPREADING NORTHEAST AS INITIAL SHORTWAVE MOVES ACROSS THE REGION.
LATEST AVN SEEMS TO HAVE THE BEST HANDLE ON FIRST ROUND OF PRECIP.
SECOND ROUND DEVELOPING OVER CENTRAL KS/WEST CENTRAL OK WILL MOVE IN
AROUND MIDNIGHT.

HAVE BEEN LOOKING AT SEVERE WEATHER AND HEAVY RAINFALL PARAMETERS
FOR EARLY PERIODS. MESOETA SOUNDING FORECAST SHOW LIS FROM -1 TO -5
WITH CAPES AS HIGH AS 1800 J/KG. HELICITY VALUES ARE JUMPING UP TO
OVER 450 M2/S2 TONIGHT...NO SUPRISE THERE WITH GIVEN/FORECAST WIND
PROFILES. OVERALL THERE IS ENOUGH POTENTIAL GIVEN APPROACHING
DYNAMICS TO CONTINUE MENTION OF SEVERE IN ZONES FOR
TONIGHT...ESPECIALLY OVER AREAS WEST OF SPRINGFIELD. CHECKING OUT
HEAVY RAIN POTENTIAL...PWS AVERAGE 1-1.5 INCHES WITH K INDICES
HOVERING AROUND 30. PROGGED FAST MOVEMENT OF STORMS SHOULD LIMIT
FLOOD THREAT...BUT TWO OR THREE BLASTS OF HEAVY RAIN MAY BE ENOUGH
TO PRODUCE FLOODING IN LOW/FLOOD PRONE AREAS.

STILL EXPECT FROPA BEGINNING LATE WEDNESDAY AFTERNOON FOR NORTHWEST
ZONES...THEN CLEARING AREA BY MIDNIGHT THURSDAY. CURRENT TREND WITH
PRECIP THROUGH THURSDAY MORNING STILL LOOKS GOOD...WITH DRY
CONDITIONS THROUGH EARLY FRIDAY. WILL BRING MENTION OF PRECIP BACK
IN ZONES FOR FRIDAY NIGHT THROUGH SATURDAY...AS SECONDARY FRONT AND
COLDER AIR PUSHES INTO THE REGION. ALSO CONTINUED TREND OF COOLER
TEMPERATURES FOR SUNDAY THROUGH TUESDAY. LATEST MRF INTRODUCES
PRECIP ON MONDAY. HOWEVER...WITH TOO MUCH INCONSISTENCY FROM
PREVIOUS RUN...WILL LEAVE FORECAST DRY FOR NOW.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES
ONLY...FCSTID = 17/MMT
SGF   60  68  51  63  /  100  80  60  20
JLN   63  69  52  65  /  100  80  60  10
UNO   58  66  54  63  /   80  80  60  40
VIH   60  68  51  62  /   80  80  60  40

.SGF...
MO...FLASH FLOOD WATCH FOR WEDNESDAY WEST CENTRAL/EXTREME SOUTHWEST
MISSOURI ZONES 066-067-077-078-088-089-093-094-101.
KS...FLASH FLOOD WATCH FOR WEDNESDAY SOUTHEAST KANSAS ZONES
073-097-101.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:21 PM CDTSevere Thunderstorm WarningSGFDade39 min
Oct 9, 10:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Oct 10, 2:24 AM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence, Newton, Polk6 hr
Oct 10, 10:53 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence52 min
Oct 10, 11:10 AM CDTSevere Thunderstorm WarningSGFChristian, Greene50 min
Oct 10, 12:08 PM CDTSevere Thunderstorm WarningSGFLaclede67 min
Oct 10, 12:20 PM CDTSevere Thunderstorm WarningSGFCamden40 min
Oct 10, 4:51 PM CDTSevere Thunderstorm WarningSGFStone, Taney54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.